How to Treat Tension Headache and What is Fioricet Overdosage ?

The treatment of Fioricet overdose is complicated by the presence of two substances which are highly toxic when taken in excessive amounts. Fioricet overdoses generally result in toxic amounts of both acetaminophen and butalbital being consumed at once, requiring both overdoses to be treated at once.

Fioricet overdose by anyone and/or any consumption by persons to whom it is not prescribed (particularly children) is always a medical emergency and medical attention must be sought immediately if an overdose or consumption by other persons is suspected.

Fioricet overdose is often fatal and symptoms may not present for hours following consumption, once initial overdose symptoms present they can progress rapidly and there may not be time to reach appropriate medical care after this point.

Acetaminophen over-exerts its toxicity through the production of a toxic metabolite which produces liver damage in doses of 3,000mg or more per day and acute liver failure in doses above that. The specific antidote to acetaminophen overdose is N-acetyl-cysteine. Kidney failure and stomach bleeding may also occur.

Butalbital overdoses exerts its toxicity through excessive sedation resulting in respiratory depression and ultimately death via hypoxia. Nonlethal overdoses may also result in coma and death. There is no specific antidote to butalbital overdose and treatment is supportive, common treatment regimens generally include the administration of intravenous administration of saline, naloxone, thiamine, glucose, NaHCO3 to alkalize the urine to increase rate of excretion, and activated charcoal via nasogastric tube.

It is not uncommon for doctor to recommend observation of the patient in the Emergency Department for a number of hours or admission to the hospital for several days of observation if symptoms are severe and to counsel the patient on drug abuse and/or refer them for psychiatric evaluation.

Many people wake up in the morning with a headache. Other people get headaches when their level of tension increases. Migraines, as a more severe form of a headache, can be debilitating. However, it is a tension headache that is actually the most common type of the disorder, affecting somewhere between 30 to 78 percent of the population.

Simple over-the-counter aspirin can mitigate a tension headache, but for more frequently occurring incidents, doctors sometimes prescribe a medication called Fioricet. Unfortunately, Fioricet brings with it some risk factors that may lead the patient to develop a Fioricet addiction. Can the medication be taken safely without running the risk of developing an addiction?

Fioricet Addiction vs. Chronic Headaches

The active ingredient in Fioricet is a barbiturate called Butalbital. It is an effective medication for relaxing the muscles that lead to tension headaches. While the medication also includes caffeine and acetaminophen, these drugs do not lead to Fioricet addiction. Fioricet is effective because it is a one-two punch against a tension headache. The Butalbital relaxes the muscles and relieves anxiety, which is causing the headache, while the acetaminophen relieves the pain. That makes the drug also effective for more severe migraine-type headaches.

The problem is that Fioricet addiction can occur. Migraine.com points out the habit-forming nature of the medication. Headache sufferers that use Fioricet frequently can also suffer from a rebound headache, which is a side effect of using the drug. Very Well Health calls this the “medication overuse headache.” They also call it the “withdrawal headache.”

Other side effects include:

      • Drowsiness
      • Upset stomach
      • Vomiting
      • Stomach pain
      • Depression
      • Confusion
      • Skin rash
      • Itching
      • Difficulty breathing

Fioricet addiction can occur if you are taking the drug three times a week or 10 or more days per month. The withdrawal symptoms from Fioricet addiction can hit just 8 to 36 hours after the last dose.

Withdrawal symptoms from Fioricet addiction include:

      • Nausea and vomiting
      • Anxiety
      • Tremor
      • Weakness
      • Dizziness
      • Seizures
      • Weight loss
      • Insomnia

The risk of seizures is so high that a doctor should always supervise the process of detoxing from Fioricet. Discuss these and all risks with your doctor as part of the initial consultation about the headaches you have been experiencing. Medications like Fioricet may be fine for short-term use, but should always be monitored because of the high risk of addiction.

Additionally, the risk of intoxication while taking Fioricet is high. Fioricet intoxication can look like being high on alcohol, with coordination and memory problems, emotionalism and a lack of coordination. That makes taking this medication in combination with any other drugs or while operating machinery very risky.

Generally, because of the risk factors of taking Fioricet, this drug should be taken only in moderation. A physician should always monitor this medication because of the high risk of Fioricet addiction.

What if you have already developed a substance use disorder involving Fioricet?

Addiction treatment programs help people struggling with Fioricet addiction or problems with any other substance. Contact The Recovery Village Ridgefield today to learn more about admissions if you need help.

 

Leave a Reply